Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 17, NWS Charleston, SC

April 14, 2013Liberty County, Long County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 14, 2013, 9:45 PM EDT for Liberty County, Long County, McIntosh County, Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 9:45 PM EDT (01:45 UTC)
Expired
Apr 14, 2013, 10:45 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Liberty County, GA, Long County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-301 m²/s²
0-3 km storm-relative helicity
-280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:23 PM EDT, 22 minutes earlier.

Area forecast discussion, Apr 14, 9:23 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
923 PM EDT SUN APR 14 2013

.SYNOPSIS...
LOW PRESSURE SYSTEM WILL TRACK FROM THE NORTHERN GULF OF MEXICO
TO THE SOUTHEAST COAST TONIGHT INTO EARLY MONDAY...THEN WILL PULL
AWAY FROM THE REGION AND WEAKEN MONDAY AS HIGH PRESSURE CONTINUES
TO RIDGE INTO THE FORECAST AREA. HIGH PRESSURE WILL GRADUALLY
STRENGTHEN OVER THE WESTERN ATLANTIC TUESDAY THROUGH FRIDAY BEFORE
A COLD FRONT MOVES IN FRIDAY NIGHT. HIGH PRESSURE WILL BUILD INTO
THE REGION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE MINOR TIMING ADJUSTMENTS PER GOING RADAR TRENDS. WATCHING A
SEVERE LINE SEGMENT MOVING NE OUT OF FAR SOUTHERN GA. THIS FEATURE
IS LIKELY BEING SUPPORTED BY INTENSE FORCING ASSOCIATED WITH THE
LEADING EDGE OF A MESOHIGH THAT FORMED IN THE WAKE OF AN EARLIER
SQUALL LINE. SVR TSTM WRNG MAY BE NEED FOR LONG-MCINTOSH COUNTIES
WITHIN THE HOUR. SPECIAL MARINE WRNGS MAY ALSO BE NEEDED.

FARTHER WEST...HIGH WINDS ASSOC WITH A WAKE LOW ARE MOVING RAPIDLY
E ACROSS CNTRL GA. THESE WNDS HAVE CAUSED DAMAGED IN A FEW LOCALES
PER REPORTS FROM WFO ATLANTA. WINDS AT DUBIN AND EASTMAN SUGGEST
SPEEDS MAY BE DIMINISHING AT BIT AS THE LOW FILLS. WILL HOLD WIND
GUSTS AT 35 MPH FOR NOW...BUT A WIND ADV MAY BE NEEDED FOR 2-3
HOUR ACROSS THE WRN ZONES.

UPDATED GRIDS/TXT PRODUCTS HAVE BEEN ISSUED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY AND MONDAY NIGHT...THE PERIOD WILL START OUT WITH THE POTENT
500 MB SHORTWAVE PUSHING OUT OVER THE WESTERN ATLANTIC AS THE
SURFACE LOW PASSES BY RIGHT ALONG THE SC COASTLINE. ANY LINGERING
SHOWER/THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE NORTHEAST
CORNER OF THE FORECAST AREA AND BE ON A DIMINISHING TREND AS MID
LEVEL LAPSE RATES WEAKEN. THE REMAINDER OF THE DAY WILL SEE LOW
STRATUS ACROSS MUCH OF THE AREA...ERODING FROM SOUTHWEST TO
NORTHEAST THROUGH THE AFTERNOON. WE MAY SEE ADDITIONAL SHOWERS...BUT
POPS HAVE BEEN LIMITED TO SLIGHT CHANCE FOR MUCH OF THE DAY AND
EVENTUALLY THE FORECAST GOES DRY BY LATE AFTERNOON. THE STUBBORN
CLOUDS WILL HAVE THE GREATEST AFFECT ON TEMPERATURES. AREAS ACROSS
SOUTHEAST GA WILL LIKELY SCATTER OUT SOONEST AND SEE THE QUICKEST
WARM UP INTO THE UPPER 70S TO NEAR 80. THE TRI-COUNTY WILL BE THE
COOLEST WHERE THE CLOUDS HANG ON THE LONGEST AND WILL TOP OUT IN THE
MID 70S. OVERNIGHT...THE PRIMARY FORECAST PROBLEM WILL BE THE
POTENTIAL FOR LOW STRATUS AND FOG DEVELOPMENT. WITH CONSIDERABLE LOW
LEVEL MOISTURE BEING TRAPPED BENEATH THE NOCTURNAL INVERSION AND
DRYING IN THE MID/UPPER LEVELS...SHOULD BE GOOD FOG CONDITIONS. ONE
SLIGHT LIMITING FACTOR MAY BE ENOUGH LINGERING LOW LEVEL FLOW.
EXPECT A MILD NIGHT WITH LOWS FALLING THE LOW 60S/NEAR 60.

TUESDAY THROUGH WEDNESDAY...UPPER RIDGING ALOFT WILL BUILD IN AS THE
AREA STAYS UNDER THE INFLUENCE OF ATLANTIC HIGH PRESSURE AT THE
SURFACE. WE WILL LIKELY CONTINUE TO SEE A GOOD AMOUNT OF CLOUD COVER
TUESDAY WITH LINGERING LOW LEVEL MOISTURE. SOME MODELS CONTINUE TO
DEVELOP ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE FAR
WESTERN ZONES EACH DAY...BUT A PERUSAL OF MODEL SOUNDINGS SHOWS A
CONSIDERABLE SUBSIDENCE INVERSION UNDER THE RIDGE ALOFT. HAVE KEPT
THE FORECAST DRY TUESDAY BUT CONTINUED THE SMALL SLIVER OF SLIGHT
CHANCES FAR TO THE WEST ON WEDNESDAY DUE TO BETTER SURFACE HEATING.
TEMPS WILL RISE A COUPLE OF DEGREES EACH DAY...TOPPING OUT IN THE
LOW 80S BY WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE UPPER RIDGE WILL HANG ON FOR ONE MORE DAY BEFORE A LARGE SCALE
PATTERN SHIFT OCCURS. A PRONOUNCED LONGWAVE TROUGH WILL SPREAD
ACROSS PRETTY MUCH THE ENTIRE CONTIGUOUS UNITED STATES FRIDAY
THROUGH SUNDAY. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA
FRIDAY NIGHT WITH DRY CANADIAN HIGH PRESSURE BUILDING IN ITS WAKE.
WE EXPECT DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT...THEN DRIER AND MUCH COOLER WEATHER
FOR THE WEEKEND. HIGHS ON SATURDAY COULD STRUGGLE TO REACH 70
DEGREES AND SATURDAY NIGHT WE COULD SEE SOME UPPER 40S IN SPOTS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
RA WL OVRSPRD THE TERMINALS THIS EVNG AS LOW PRES REDVLPS OFF THE
SC/GA COAST. THE RISK FOR TSTMS IS INCRG PER GOING LIGHTING DATA
AND RAP INSTABILITY PROFILES. GENERALLY EXPECT IFR/MVFR CONDITIONS
TO DOMINATE THIS EVENING WITHIN THE RAIN WITH LOCALIZED PERIODS OF
LIFR PSBL IN TSTMS...ESP AT KSAV. THE RAIN IS XPCTD TO DEPART KSAV
ROUGHLY BY 04Z AND 07Z AT KCHS...PLUS OR MINUS AN HOUR OR SO.
GUIDANCE IS SIMILAR ON SHOWING LOW STATUS FILLING IN ERLY MON WITH
CIGS DROPPING AS LOW AS LIFR PRIOR TO SUNRISE. CIGS WILL BE SLOW
TO LIFT MON MRNG...BUT ANTICIPATE CONDITIONS RETURNING TO MVFR BY
LATE MRNG/ERLY AFTN.

EXTENDED AVIATION OUTLOOK...MORE SUB VFR CEILINGS AND VISIBILITIES
EXPECTED MONDAY NIGHT AND THEN LESSER CHANCES TUESDAY NIGHT.

&&

.MARINE...
A TIGHTENING SURFACE PRESSURE GRADIENT BETWEEN A RIDGE OF HIGH
PRESSURE CENTERED N/W OF THE WATERS AND A SURFACE WAVE OF LOW
PRESSURE EJECTING ENE FROM THE GULF OF MEXICO WILL SUPPORT
INCREASING ONSHORE FLOW AND BUILDING SEAS THIS EVENING. THEN...
WINDS WILL SHIFT TOWARD THE S/SW AS THE SURFACE LOW PUSHES INTO
THE WATERS OVERNIGHT. HOWEVER...FORECAST CONFIDENCE REMAINS
RATHER LOW DUE TO A WEAKER THAN EXPECTED GRADIENT LATE SUNDAY
AFTERNOON...AN UNCERTAIN GRADIENT RESPONSE AS THE SURFACE LOW
APPROACHES FROM THE NORTHERN GULF TONIGHT AND UNCERTAINTY
REGARDING THE EXACT TRACK OF THE SURFACE LOW. RAISED A SMALL CRAFT
ADVISORY FOR THE GA WATERS BEYOND 20 NM TO ACCOUNT FOR AN ELEVATED
POTENTIAL FOR GUSTS TO 25 KT AND 6 FT SEAS TONIGHT...AND CAPPED
WINDS AT 15-20 KT AND SEAS AT 3-5 FT ELSEWHERE. HOWEVER...GRADIENTS
COULD BECOME TIGHTER THAN EXPECTED SUPPORTING HIGHER WINDS/LARGER
SEAS THAN CURRENTLY FORECAST ACROSS NEARSHORE WATERS TONIGHT.

MONDAY THROUGH FRIDAY...THE LOCAL WATERS WILL BE UNDER THE INFLUENCE
OF ATLANTIC HIGH PRESSURE AND MODERATE ONSHORE FLOW THROUGH MUCH OF
THE WEEK. EXPECT DECENT A DECENT SEABREEZE EACH AFTERNOON ALONG AND
COAST AS LAND AREAS WARM. WINDS WILL BECOME SOUTHERLY THURSDAY NIGHT
AND FRIDAY AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY WINDS/SEAS
MAY DEVELOP AHEAD OF THE FRONT...THEN PERSIST IN ITS WAKE ON
SATURDAY AS WINDS SHIFT TO NNE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR AMZ374.

&&

ST
Hazardous weather outlook, Apr 14, 3:59 AM EDT, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EDT SUN APR 14 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-151030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
359 AM EDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:56 PM EDTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.